By Carol Forster, MD
About 7,000 cases of various toxicities related to synthetic cannabinoids are reported each year, according to the American Association of Poison Control Centers. While it’s been known for years that synthetic cannabinoids are a big health risk and can cause severe bleeding, what’s new is the clusters of patients in some states visiting emergency rooms with this side effect. Illinois, Wisconsin, and Maryland have seen the most patients.
The recent coagulopathy outbreak has been linked to synthetic cannabinoids contaminated with a long-acting anticoagulant called brodifacoum, which is often used in making rat poison. It is also called “superwarfarin,” in that it can be up to 100 times more potent than warfarin, a blood thinner that is often prescribed to prevent blood clots. It is not known why brodifacoum is included in some formulations, but some believe it may have been added deliberately to enhance the “high.”
What are synthetic cannabinoids, and why are they dangerous?
These chemicals are similar to what is found in natural marijuana and act on the same brain cell receptors, but they can be two to 800 times more potent than the plant form and take a lot longer to pass through the system. They produce similar side effects of marijuana use, but because of the varying strength of batches, it’s impossible for users to know which side effects could result and how severe they might be. While synthetic cannabinoid use can result in pleasant-seeming side effects, such as improved mood and relaxation, users may also experience symptoms of psychosis, hallucinations, rapid heart rate, vomiting, and seizures. More and more deaths have been attributed to these chemicals, including due to coagulopathy. These products are unregulated, and in light of the potential for death and serious harm, they are considered a significant health risk.
In addition, those who use synthetic cannabinoids and undergo surgery may be at serious risk of bleeding, even if they haven’t experienced it before. Before a procedure is performed, patients need to tell their doctors – and doctors need to ask their patients – if they use synthetic cannabinoids.
If a woman who is exposed to these chemicals is pregnant, she and her baby are at much higher risk of uncontrolled bleeding. Intracranial hemorrhage is a particular concern for the baby due to the unknown amount of anticoagulant in the drug.
How are they consumed?
Manufacturers spray synthetic cannabinoids on dried plant material, which is often smoked or brewed into tea, or produce them as liquids, which are frequently used in e-cigarettes.
Are synthetic cannabinoids legal?
While synthetic cannabinoids are often touted as safe and legal alternatives to marijuana – mainly because they result in the same high as natural marijuana – they are not. At the federal level, many formulations of these chemicals are illegal. State and local legality vary, but additional varieties may be illegal depending on where you live. Because synthetic cannabinoids were only introduced in the United States around 2008, both the federal and state governments are working to more broadly define Schedule I drugs – those that have high potential for abuse and are not currently accepted for medical use – so that all variations are included in that category and to enact tougher penalties for selling these products.
Manufacturers are doing their best to work around the existing legislation. Many label their products as “not for human consumption” to avoid being considered a synthetic drug, and they change the chemical formulas in their mixtures to bypass current laws.
When to seek immediate care
The CDC recommends that people do not use synthetic cannabinoid products. They are always dangerous because it is impossible for people to know what chemicals are in them. If you do use them, however, and experience any unexplained bruising or bleeding, such as blood in your urine, or vomiting, bleeding gums, or nosebleeds, go directly to an emergency room or urgent care facility. Be sure to mention that you use synthetic cannabinoids. A provider will likely perform various blood tests, specifically looking at something called the international normalized ratio (INR), to help determine if synthetic cannabinoids are the culprit.
How coagulopathy is treated
Patients diagnosed with suspected coagulopathy will be treated with vitamin K, with varying doses depending on symptoms. Severe bleeding may need other treatment, including blood transfusions. Because of how long it can take a synthetic cannabinoid to make its way through the bloodstream, vitamin K may need to be taken for a prolonged period of time, sometimes as long as a year. Patients will likely need to attend follow-up appointments for monitoring.
Because so many patients have recently presented with coagulopathy linked to synthetic cannabinoid use, it’s important for marijuana users to completely avoid synthetic versions. If you use or have used synthetic cannabinoids, remember that there are significant health risks. Remember to tell others who may be users as well. It is vital to make your health provider aware of any use of synthetic cannabinoids if you have unusual symptoms or before any medical procedure to prevent the risk of abnormal bleeding, which may be fatal if not treated immediately.
To learn more about improving your total health, visit MAPMG’s Staying Healthy pages.